Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jan 8, 2020, 10:11 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2020, 10:11 AM EST (15:11 UTC)
- Expired
- Jan 8, 2020, 3:00 PM EST
- In force
- 5 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
539 WHUS73 KAPX 081511 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1011 AM EST Wed Jan 8 2020 LSZ321-322-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200109T0000Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Seas 4 to 6 ft. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ323-341-342-344>346-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200108T2100Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Portions of Lake Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-082315- /O.CAN.KAPX.GL.W.0003.000000T0000Z-200109T0000Z/ /O.NEW.KAPX.SC.Y.0002.200108T1511Z-200109T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1011 AM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 7 PM EST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
394 WHUS73 KAPX 081951 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 251 PM EST Wed Jan 8 2020 LSZ321-090400- /O.EXT.KAPX.SC.Y.0002.000000T0000Z-200108T2000Z/ /O.NEW.KAPX.GL.W.0004.200109T1600Z-200110T0000Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- 251 PM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT FROM 11 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds 20 to 30 knots with gusts up to 40 knots and seas 4 to 6 ft expected. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI. * WHEN...From 11 AM to 7 PM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LMZ323-341-342-344>346-090400- /O.EXT.KAPX.SC.Y.0002.000000T0000Z-200108T2000Z/ /O.NEW.KAPX.GL.W.0004.200109T1600Z-200110T0000Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 251 PM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT FROM 11 AM TO 7 PM EST THURSDAY... * WHAT...South winds 15 to 20 knots with gusts up to 40 knots expected. * WHERE...Portions of Lake Michigan. * WHEN...From 11 AM to 7 PM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ346>349-090400- /O.EXT.KAPX.SC.Y.0002.000000T0000Z-200108T2000Z/ /O.NEW.KAPX.GL.W.0004.200109T1600Z-200110T0000Z/ St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 251 PM EST Wed Jan 8 2020 ...GALE WARNING IN EFFECT FROM 11 AM TO 7 PM EST THURSDAY... * WHAT...South winds 15 to 25 knots with gusts up to 40 knots and seas 5 to 8 ft expected. * WHERE...St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...From 11 AM to 7 PM EST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ LHZ345-090400- /O.EXT.KAPX.SC.Y.0002.000000T0000Z-200108T2000Z/ /O.NEW.KAPX.SC.Y.0003.200109T0900Z-200110T0000Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island- 251 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST THURSDAY... * WHAT...Southeast winds 10 to 20 knots with gusts up to 25 knots expected. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island. * WHEN...from 4 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LSZ322-090400- /O.EXT.KAPX.SC.Y.0002.000000T0000Z-200108T2000Z/ /O.NEW.KAPX.SC.Y.0003.200109T0900Z-200110T0000Z/ St. Marys River Point Iroquois to E. Potagannissing Bay- 251 PM EST Wed Jan 8 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST THURSDAY... * WHAT...southeast winds 10 to 20 knots with gusts up to 30 knots expected. * WHERE...St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...from 4 AM to 7 PM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 10:00 AM EST, 11 minutes earlier.
Area forecast discussion, Jan 8, 10:00 AM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1000 AM EST Wed Jan 8 2020
.NEAR TERM...(Today through Tonight)
Issued at 355 AM EST Wed Jan 8 2020
...Accumulating lake effect snow showers for the snowbelts today...
High Impact Weather Potential...Accumulating lake effect snow
showers will result in slippery roads and hazardous travel today...
especially for our typical snowbelt areas. Gusty northwest winds
will produce some blowing/drifting snow and further lower vsbys.
Pattern Synopsis/Forecast...Main cold front has pushed just east of
our CWA early this morning...ushering significantly colder air into
Northern Michigan. Over-lake instability has quickly increased...and
combined with increasing wrap-around low level moisture...sharp low
level convergence and deep cyclonic flow now in place...NW flow lake
effect snow showers have rapidly developed and are steadily
intensifying.
Multi-banded structure is targeting the typical snowbelt regions of
Eastern Upper and NW/North Central Lower Michigan for the most
persistent and heaviest snow showers...and this general scenario
will continue thru much of today. Latest QPF/snow amount forecast
suggests 2 to 4 inches of new snow thru today within these areas.
New snow amounts combined with NW winds gusting to 30 kts will lead
to slippery/hazardous roads and significantly lowered vsbys at
times. Will therefore issue a Winter Wx Advisory for the typical 5
counties in NW/North Central Lower Michigan thru this afternoon and
will maintain the Advisory for much of Chippewa county thru 21Z as
well. Will also extend the Lakeshore Flood Advisories for much of
our Lake Michigan shoreline counties and for Presque Isle county
based on latest wind forecast. Temps will be noticeably colder
today...holding in the teens throughout the day.
Large area of strong high pressure and drier air will build over
Michigan by this evening...bringing a rather quick close to this
lake effect snow event. Winds will also quickly diminish...ending
the threat of Lakeshore Flooding for now. Some partial clearing will
take place this evening...but clouds will again quickly increase
overnight ahead of our next system. Expect a very cold night across
the Northwoods due the cold airmass in place combined with some
partial clearing and diminishing winds. Overnight lows will fall
into the single digits above zero for much of our CWA.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 355 AM EST Wed Jan 8 2020
...Freezing rain drizzle possibilities...
High Impact Weather Potential...
Pattern Synopsis/Forecast...Thursday, The warm front pushes in
first, but the lower levels look to be dry. Precipitation doesn't
look it will start until after 18z/Thu when the better dynamic lift
and isentropic lift are over the region. There are some signals for
a short period of freezing rain, until the sfc temperatures warm up
during Thursday evening. The blended temperatures then cool back
below freezing in the UP with the cold front by Friday morning.
The cold front moves about halfway through the forecast area, and
stalls out, as the 500 mb jet sits over the region, which brings
moisture up from the south. Friday night, another period of freezing
drizzle/rain moves into the region until the cold air begins to
move south when the 500 mb shortwave moves into the region.
Primary Forecast Concerns...The main concern will be the freezing
rain/drizzle both Thursday afternoon and Friday evening. This seems
a little more assured, that it will happen as the models have had
this signal over the last few days.
When it comes to the Friday night freezing rain in N Lower, there is
some uncertainty with the timing on the ECMWF, which is slower by
about 6 hours or so. the freezing rain looks to switch over to snow
relatively fast, but the FRAM model is showing between 0.05 and
0.10". Not sure that I'd believe this with the cold air progressing
across the forecast area, but it's not out of the question as the
model soundings show the mid level moisture is in and out around
-10c with some increase in moisture aloft, a drizzle signal. Not to
to mention the positive energy aloft, enough to melt the snow.
.LONG TERM...(Friday night through Tuesday)
Issued at 355 AM EST Wed Jan 8 2020
High Impact Weather Potential...Snow in NE Lower on Saturday.
Saturday, with the cold air in the region, the precipitation will
be all snow for the day. Initial idea is that with the ECMWF
idea, that moderate snow fall amounts are possible south and east
of a line from Rogers City to Gaylord, to about Cadillac. As the
sfc low moves away Saturday night (on the GFS) the snow should
come to an end, but the latest ECMWF shows the shortwave at 500 mb
and the sfc low in Ontario, with us getting a backside snow, this
could cause issues, with the snow forecast, as moderate to heavy
snow would be possible sunday morning before the system moves
east. However, Sunday looks dry as high pressure builds into the
region for a bit. Monday, the models are in agreement for the next
system to drop into the region and bring a chance for snow.
Tuesday, we get back into the pattern of another day, another
clipper and some more snow.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 540 AM EST Wed Jan 8 2020
Lake effect snow showers will continue to impact much of Northern
Lower Michigan today in the wake of a cold front that swept thru
our region last night. The heaviest and most persistent snow
showers will fall between PLN and TVC within the typical snowbelt
areas. Overall conditions will be MVFR at our TAF sites...but
areas hardest hit by snow showers will drop to IFR. Snow showers
will come to an end by evening...with solid VFR conditions
expected tonight. NW winds will continue to gust to 20 to 30 kts
today...but will quickly diminish toward evening and become
light/variable tonight as high pressure builds overhead.
&&
.MARINE...
Issued at 1000 AM EST Wed Jan 8 2020
...Gales end later today and return Thursday...
Current strong wind gusts will be ending this evening, but another
round of gales are possible Thursday. High pressure will move
across northern Michigan this afternoon but move quickly east.
Strong southerly winds on the back side of the high will return
Thursday with the possibility of more gales into the weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 4 PM EST this afternoon for MIZ021-
022-027-028-086-087-099.
LAKESHORE FLOOD ADVISORY until 4 PM EST this afternoon for
MIZ016-020-025-031-099.
LAKESHORE FLOOD ADVISORY until 7 PM EST this evening for MIZ018.
LH...GALE WARNING until 7 PM EST this evening for LHZ345>349.
LM...GALE WARNING until 4 PM EST this afternoon for LMZ323-341-342-
344>346.
LS...GALE WARNING until 7 PM EST this evening for LSZ321-322.
&&
NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...KFHazardous weather outlook, Jan 8, 3:59 AM EST, 6 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 359 AM EST Wed Jan 8 2020 MIZ016>018-020>036-041-042-086>088-095>099-091200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 359 AM EST Wed Jan 8 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Accumulating lake effect snow showers will impact the typical snowbelt areas of Eastern Upper and Northwest Lower Michigan today. Please see ongoing Winter Weather Advisories for further details. Lakeshore flooding remain possible mainly for coastal areas along Lake Michigan and also Presque Isle County today into early evening. Please see ongoing Lakeshore Flood Advisories for further details. .DAYS TWO THROUGH SEVEN...Thursday through Monday. Lakeshore flooding potential returns Thursday through Thursday night across parts of northern Michigan. Freezing drizzle is possible across Eastern Upper Michgian Thursday afternoon into Thursday evening. Freezing drizzle is possible across Northeast Lower Michigan Friday night. A potentially strong storm system may impact parts of northern Michigan this weekend with accumulating snow and wind, although confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather, snowfall and ice accumulation amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 359 AM EST Wed Jan 8 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force winds will impact most of our nearshore areas today. Please see ongoing Gale Warnings for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Gale force wind gusts are possible Thursday within our Lake Huron nearshore waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jan 8, 9:00 AM EST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Gaylord MI 900 AM EST Wed Jan 8 2020 MIZ018-081500- Presque Isle- Including the city of Rogers City 900 AM EST Wed Jan 8 2020 ...Whiteout conditions possible along US-23 in Presque Isle County... A band of occasionally heavy snow could bring visibilities down to near zero along US-23 in Presque Isle county through 10am this morning. If driving along US-23 be prepared for whiteout conditions. Turn your headlights on. Slow down and allow plenty of room between your vehicle and the one in front of you.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:45 AM EST | Gale Warning | APX | 7 hr | |
| Jan 8, 2:07 PM EST | Lakeshore Flood Advisory | APX | Chippewa, Mackinac | 23 min |
| Jan 8, 2:30 PM EST | Lakeshore Flood Warning | APX | Chippewa, Mackinac | 32 hr |
| Jan 8, 2:51 PM EST | Gale Warning | APX | 31 hr | |
| Jan 8, 2:51 PM EST | Small Craft Advisory | APX | 39 hr | |
| Jan 8, 4:00 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 19 more | 33 hr |
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.